Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Mar 24, 2024, 5:08 PM CDT for 4 counties in Kansas. It was in force for 37 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2024, 5:08 PM CDT (22:08 UTC)
- Expired
- Mar 24, 2024, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 5:12 PM CDT | TORNADO | 3 Ssw Campus, KS | saw second tornado develop to west of first one, possibly near County Road BB east of Oakley. |
| Mar 24, 5:15 PM CDT | HAIL 1.5 | Seguin, KS | Public report via social media with photo of estimated ping pong ball size hail. Time estimated from radar. |
| Mar 24, 5:20 PM CDT | HAIL 1 | Campus, KS | The hail was a inch deep. Average size was dime with largest being quarter size. |
| Mar 24, 5:27 PM CDT | HAIL 1 | 1 Ssw Campus, KS | based on webcams the hail is starting to accumulate on I-70. |
| Mar 24, 5:43 PM CDT | HAIL 1.25 | Seguin, KS | Delayed report of 1-1.25 hail... time estimated by radar. |
| Mar 24, 5:45 PM CDT | HAIL 0.88 | 4 Se Oakley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367
WFUS53 KGLD 242208
TORGLD
KSC063-109-179-193-242245-
/O.NEW.KGLD.TO.W.0001.240324T2208Z-240324T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
508 PM CDT Sun Mar 24 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Thomas County in northwestern Kansas...
Northeastern Logan County in west central Kansas...
Southwestern Sheridan County in northwestern Kansas...
Northwestern Gove County in west central Kansas...
* Until 545 PM CDT.
* At 508 PM CDT, a confirmed tornado was located 5 miles west of
Grinnell, moving northeast at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Grinnell around 515 PM CDT.
This includes Interstate 70 in Kansas between mile markers 75 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3897 10068 3908 10087 3940 10065 3924 10037
TIME...MOT...LOC 2208Z 215DEG 22KT 3910 10073
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
TT4 follow-up statements
740
WWUS53 KGLD 242214
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
514 PM CDT Sun Mar 24 2024
KSC109-242223-
/O.CAN.KGLD.TO.W.0001.000000T0000Z-240324T2245Z/
Logan KS-
514 PM CDT Sun Mar 24 2024
...THE TORNADO WARNING FOR NORTHEASTERN LOGAN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3897 10068 3905 10081 3913 10081 3913 10083
3940 10065 3924 10037
TIME...MOT...LOC 2213Z 212DEG 15KT 3913 10070
$$
KSC063-179-193-242245-
/O.CON.KGLD.TO.W.0001.000000T0000Z-240324T2245Z/
Thomas KS-Sheridan KS-Gove KS-
514 PM CDT Sun Mar 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN THOMAS...SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE
COUNTIES...
At 513 PM CDT, a confirmed tornado was located near Grinnell, moving
northeast at 15 mph. A 2nd tornado is possible near Angelus.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Grinnell around 520 PM CDT.
This includes Interstate 70 in Kansas between mile markers 75 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 3897 10068 3905 10081 3913 10081 3913 10083
3940 10065 3924 10037
TIME...MOT...LOC 2213Z 212DEG 15KT 3913 10070
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Trigg298
WWUS53 KGLD 242225
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
525 PM CDT Sun Mar 24 2024
KSC063-179-193-242245-
/O.CON.KGLD.TO.W.0001.000000T0000Z-240324T2245Z/
Thomas KS-Sheridan KS-Gove KS-
525 PM CDT Sun Mar 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN THOMAS...SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE
COUNTIES...
At 524 PM CDT, a confirmed tornado was located 5 miles east of
Oakley, moving northeast at 25 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Grinnell around 530 PM CDT.
This includes Interstate 70 in Kansas between mile markers 75 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 3897 10068 3905 10081 3913 10081 3913 10083
3940 10065 3924 10037
TIME...MOT...LOC 2224Z 231DEG 22KT 3913 10074
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Trigg559
WWUS53 KGLD 242235 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
535 PM CDT Sun Mar 24 2024
KSC063-179-193-242245-
/O.CON.KGLD.TO.W.0001.000000T0000Z-240324T2245Z/
Thomas KS-Sheridan KS-Gove KS-
535 PM CDT Sun Mar 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN THOMAS...SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE
COUNTIES...
At 534 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Hoxie, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely. Accumulating hail is occurring near mile marker 78
on I-70.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Thomas, southwestern Sheridan and northwestern Gove
Counties, including the following locations... Angelus and Seguin.
This includes Interstate 70 in Kansas between mile markers 75 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 3897 10068 3905 10081 3913 10081 3913 10083
3940 10065 3924 10037
TIME...MOT...LOC 2234Z 227DEG 16KT 3929 10056
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Trigg614
WWUS53 KGLD 242244
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
544 PM CDT Sun Mar 24 2024
KSC063-179-193-242254-
/O.EXP.KGLD.TO.W.0001.000000T0000Z-240324T2245Z/
Thomas KS-Sheridan KS-Gove KS-
544 PM CDT Sun Mar 24 2024
...THE TORNADO WARNING FOR SOUTHEASTERN THOMAS...SOUTHWESTERN
SHERIDAN AND NORTHWESTERN GOVE COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
&&
LAT...LON 3897 10068 3905 10081 3913 10081 3913 10083
3940 10065 3924 10037
TIME...MOT...LOC 2244Z 215DEG 22KT 3934 10052
$$
TriggWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Mar 24, 4:05 PM CDT, 1 hour 3 minutes earlier. Its key messages:
- Brief/isolated severe thunderstorm capable of producing large hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon, mainly east of Highway 25.
- Significant winter storm will affect the region tonight into Monday. Blizzard conditions expected over much of northeast Colorado, northwest Kansas and southwest Nebraska, where travel will become difficult or impossible. About as high impact as it gets.
Area forecast discussion, Mar 24, 4:05 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
305 PM MDT Sun Mar 24 2024
.KEY MESSAGES...
- Brief/isolated severe thunderstorm capable of producing large
hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon,
mainly east of Highway 25.
- Significant winter storm will affect the region tonight into
Monday. Blizzard conditions expected over much of northeast
Colorado, northwest Kansas and southwest Nebraska, where
travel will become difficult or impossible. About as high
impact as it gets.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 255 PM MDT Sun Mar 24 2024
A deepening lee cyclone in Colorado (~984 mb invof Lamar, CO at
2045 UTC) will track E into south-central KS (this evening) and
ENE-NE into far northeast Kansas/far southeast Nebraska by mid-
day (18Z) Monday. Strong low-level northerly flow on the
western periphery of the mid-latitude cyclone will 'tap' a
Canadian airmass (over Alberta/Saskatchewan/Manitoba)..
advecting it southward through the Dakotas into the Central
Plains late this evening and overnight.
Hazard (Severe Storms): Latest radar, observational, and
mesoanalysis trends suggest a brief window of opportunity for a
marginally severe storm east of Highway 25 this afternoon
(21-02Z).
Hazard (Strong N Winds): Strong northerly winds will develop
this evening as the aforementioned lee cyclone progresses east
toward central KS.. and an Arctic airmass /cold front/ surges
southeastward into the area. Expect sustained N winds ranging
from 30-45 mph and gusts in the 55-65 mph range. Latest remote
sensing and observational data indicate little if any potential
for dust/fire related hazards.
Hazard (Snow/Blowing Snow): Heavy precipitation will develop on
the W and NW periphery of the mid-latitude cyclone this
evening-overnight, persisting into Monday. Current and recent
guidance has trended upward with regard to precipitation
amounts.. lending increased confidence that a significant
blizzard will impact the region.. creating difficult or
impossible travel conditions along and north of the I-70
corridor tonight and Monday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 1251 PM MDT Sun Mar 24 2024
West-northwest flow aloft is present at the start of the long term
period with the upper low center now situated over IA/MO within a
broad trough across much of the CONUS. At the surface, high pressure
noses in and we'll continue with well below normal temperatures
Tuesday, before gradually warming up mid-week. Weak embedded waves
may cause a rogue shower or two to develop Tuesday evening-Wednesday
(<15% chance), but if they do, they'd be minimally (if at all)
impactful. At least some cloud cover will return in this timeframe
before the upstream upper level ridge works its way eastward during
the latter half of the work week. This will promote a warming/drying
trend, once again increasing fire weather concerns, particularly for
Thursday-Friday. Towards the end of the period, model guidance
depicts an upper level low digging south along the west coast, which
will likely become the next system to watch, bringing about a return
of active weather next weekend into the following week. Temperatures
during the long term period continue below normal through Wednesday
before warming to above normal Thursday on.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1200 PM MDT Sun Mar 24 2024
..Dangerous Aviation Conditions Tonight and Monday..
Conditions will deteriorate this evening and overnight.. as
moderate to heavy precipitation /snow/ and strong northerly
winds develop on the western periphery of a deepening low
pressure system progressing eastward across Kansas. Late this
evening and overnight.. north winds will increase to 25-40
knots w/gusts up to 45-50 knots and LIFR-IFR conditions
(assoc/w heavy snow and blowing snow) will predominate. Said
conditions will persist through the duration of the 18Z TAF
period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for KSZ001>003-013-
014.
High Wind Warning from 9 PM MDT /10 PM CDT/ this evening to
noon MDT /1 PM CDT/ Monday for KSZ027-041-042.
Winter Weather Advisory from 6 AM MDT /7 AM CDT/ Monday to
midnight MDT /1 AM CDT/ Monday night for KSZ004-015-016-
027>029-041-042.
CO...Blizzard Warning from midnight tonight to midnight MDT Monday
night for COZ090-091.
High Wind Warning from 9 PM this evening to noon MDT Monday
for COZ092.
Winter Weather Advisory from 6 AM Monday to midnight MDT
Monday night for COZ092.
NE...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for NEZ079>081.
&&
SHORT TERM...Vincent
LONG TERM...CC
AVIATION...VincentHazardous weather outlook, Mar 24, 4:41 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 341 PM MDT Sun Mar 24 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252145- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 341 PM MDT Sun Mar 24 2024 /441 PM CDT Sun Mar 24 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will rapidly develop over portions of northwest Kansas around 3-4 PM MDT / 4-5 PM CDT this afternoon. A few severe thunderstorms capable of producing hail up to half dollar in size and damaging winds up to 60 MPH are possible, mainly east of Highway 25 between 3-7 PM MDT / 4-8 PM CDT. A Blizzard Warning, High Wind Warning and Winter Weather Advisory are in effect for varying portions of the area beginning late this evening and overnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A Blizzard Warning, High Wind Warning and Winter Weather Advisory are in effect for varying portions of the area on Monday. Please refer to these products for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
In the hours before
Special weather statement, Mar 24, 3:57 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM CDT Sun Mar 24 2024
KSZ003-015-242115-
Sheridan KS-Decatur KS-
357 PM CDT Sun Mar 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHERIDAN AND
SOUTHERN DECATUR COUNTIES THROUGH 415 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dresden, or 12 miles south of Oberlin, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dresden around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3949 10042 3961 10065 3991 10047 3976 10018
3973 10018
TIME...MOT...LOC 2056Z 216DEG 20KT 3965 10048
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:00 PM CDT | High Wind Watch | GLD | Greeley, Sherman, Wallace, Wichita | 5 hr |
| Mar 24, 3:06 AM CDT | High Wind Warning | GLD | Greeley, Wallace, Wichita | 24 hr |
| Mar 24, 3:08 AM CDT | Blizzard Warning | GLD | Cheyenne, Decatur, Rawlins, Sherman, Thomas | 46 hr |
| Mar 24, 3:08 AM CDT | Winter Weather Advisory | GLD | Gove, Graham, Greeley, Logan, Norton, Sheridan and 2 more | 46 hr |
| Mar 24, 3:57 PM CDT | Special Weather Statement | GLD | Decatur | 18 min |
| Mar 24, 5:33 PM CDT | Special Weather Statement | GLD | Norton | 27 min |
| Mar 24, 5:35 PM CDT | Dust Storm Warning | GLD | Gove | 25 min |
| Mar 24, 5:37 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 23 min |
| Mar 24, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 48 min |
| Mar 24, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 30 min |
| Mar 24, 6:03 PM CDT | Tornado Warning | GLD | Decatur, Norton | 27 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.